Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 185, NWS Amarillo, TX

July 20, 2004Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 20, 2004, 3:51 PM CDT for Potter County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 3:51 PM CDT (20:51 UTC)
Expired
Jul 20, 2004, 4:30 PM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Potter County, TX

The radar

The Amarillo radar (KAMA), 14 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 202051
SVRAMA
TXC375-202130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 430 PM CDT

* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED IN     
  WEST AMARILLO...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3520 10197 3520 10165 3543 10164 3541 10202

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:16 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 20, 3:16 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT TUE JUL 20 2004

.DISCUSSION...
MESOSCALE CONVECTIVE VORTEX...MCV...LOCATED IN THE WESTERN TEXAS
PANHANDLE MOVING SLOWLY EAST AS EVIDENT ON KAMA RADAR AND VISIBLE
SATELLITE IMAGERY.  CONVECTION ALREADY DEVELOPING AT THE MOMENT EAST
OF THE MCV FROM AROUND KAMA TO NEAR SPEARMAN.  AS THE MCV REMAINS IN
THE PANHANDLES TONIGHT...CANNOT RULE OUT CONVECTION ANYWHERE IN THE
FORECAST AREA TONIGHT.  THE BEST CHANCES SHOULD BE IN THE WESTERN
HALF WHERE CONVECTION OVER OVER THE MOUNTAINS AND HIGHER TERRAIN OF
NORTHERN NM AND SOUTHERN CO IS FORECASTED TO WORK DOWN INTO THE
PANHANDLES ON NORTHWESTERLY FLOW ALOFT.  UPPER HIGH OVER THE
SOUTHWESTERN STATES FORECASTED TO REMAIN NEARLY STATIONARY THROUGH
THE END OF THE WEEK AND WEEKEND.  THIS NORTHWESTERLY FLOW REGIME WILL
WARRANT AT LEAST SLIGHT CHANCE POPS EVERYDAY FOR ABOUT THE NEXT FIVE
DAYS DURING THE AFTERNOON AND NIGHTTIME HOURS.  THE BEST CHANCE FOR
CONVECTION APPEARS TO BE LATE THURDAY AND FRIDAY AS A COLD FRONT IS
FORECASTED TO PUSH DOWN INTO THE FORECAST AREA.  UPSLOPE SURFACE FLOW
BEHIND THE FRONT WILL ALLOW FOR MUCH COOLER AND MORE MOIST CONDITIONS
AS THE NORTHWESTERLY FLOW ALOFT CONTINUES TO ALLOW SHORTWAVES TO DROP
SOUTHEAST TOWARD THE PANHANDLES.  DID NOT MAKE MUCH CHANGES TO THE
GRIDS EXCEPT FOR TWEAKING OF TEMPS...WINDS...AND SKY CONDITION.  ALSO
ADJUSTED DEW POINT AND THUS RELATIVE HUMIDITY GRIDS AS WELL.
HOWEVER...POP AND WEATHER GRIDS LOOK ON TRACK AND MADE NO CHANGES.
THOUGHT ABOUT BUMPING UP POPS GRIDS TO CHANCE CATEGORY DURING THE
NIGHTTIME HOURS FRIDAY NIGHT THROUGH MONDAY NIGHT...BUT WILL LEAVE
ALONE AND LET LATER SHIFTS WATCH AND CHANGE ACCORDINGLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     68  91  68  90 /  30  20  20  30
BEAVER       70  93  69  93 /  30  20  20  40
BOISE CITY   65  91  64  89 /  30  30  30  40
BORGER       70  93  69  92 /  30  20  20  30
BOYS RANCH   68  92  68  90 /  30  20  20  40
CANYON       68  91  68  90 /  30  20  20  30
CLARENDON    70  94  70  93 /  20  20  10  30
DALHART      64  91  65  89 /  30  20  20  40
GUYMON       69  92  68  92 /  30  20  20  40
HEREFORD     67  90  67  90 /  30  20  20  30
LIPSCOMB     70  93  70  94 /  30  20  20  30
PAMPA        69  92  69  92 /  30  20  10  30
SHAMROCK     71  95  71  95 /  30  20  10  30
WELLINGTON   72  96  72  96 /  30  20  10  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/11
Hazardous weather outlook, Jul 20, 1:00 PM CDT, 2 hours 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUL 20 2004

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM
MOVES EAST SOUTHEAST ACROSS THE AREA FROM EASTERN NEW MEXICO. WESTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES WILL HAVE THE BEST
CHANCE FOR THUNDERSTORMS. ANY THUNDERSTORMS THAT DO FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY
RAINFALL MAY ACCOMPANY THE STRONGEST STORMS...ESPECIALLY ACROSS THE
WESTERN OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
THROUGH MONDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS
THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.
AS A RESULT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jul 20, 3:40 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT TUE JUL 20 2004

TXZ012-017-202200-
POTTER-RANDALL-
340 PM CDT TUE JUL 20 2004

...STRONG THUNDERSTORMS OCCURRING IN POTTER AND RANDALL COUNTIES...

THROUGH 5 PM...ISOLATED STRONG THUNDERSTORMS ACROSS POTTER AND
RANDALL COUNTIES WILL CONTINUE MOVING NORTHEAST AT 20 MPH. SOUTH AND
WEST PARTS OF AMARILLO WILL LIKELY BE AFFECTED. GUSTY WINDS TO
AROUND 50 MPH...HAIL UP TO ONE HALF OF AN INCH SIZE...DEADLY CLOUD
TO GROUND LIGHTNING...AND RAINFALL AMOUNTS IN EXCESS OF ONE HALF OF
AN INCH WILL LIKELY ACCOMPANY THESE STORMS.

ANDRADE

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.